Indexed on: 09 Jan '13Published on: 09 Jan '13Published in: Psychosomatics
Prolongation of the corrected QT (QTc) interval is a key issue for patients who receive psychotropic medications. Such patients may have baseline clinical risk factors for QTc prolongation, and many psychotropic medications may further prolong this interval. This has great clinical relevance, as QTc prolongation is linked with dangerous arrhythmias, especially torsades de pointes (TdP).We summarize current literature regarding appropriate methods of calculating the QTc interval, the association of the QTc interval with TdP, and risk factors for QTc prolongation. We then review connections between psychiatric medications and QTc prolongation, with a specific focus on antidepressants and antipsychotics.QTc interval prolongation is an established, though imperfect, risk marker for TdP. There are no well-controlled studies that assess the risk of TdP associated with psychotropic agents. There are limited data that selective serotonin reuptake inhibitors (SSRIs) as a class are linked to QTc prolongation; citalopram appears more likely than others to induce this phenomenon. Among antipsychotics, thioridazine remains the agent most associated with QTc prolongation; intravenous haloperidol also appears to carry an increased risk. Of the atypical antipsychotics, ziprasidone appears most likely to prolong the QTc interval.The majority of patients in need of psychotropic medications display few risk factors for QTc prolongation and should be considered to be at low risk for TdP. The frequency of cardiac monitoring for patients receiving psychiatric medications should be individually determined, based on the prescribed agent(s) and additional risk factors for TdP.